Any time a new medical treatment arrives, researchers look for side effects. We are all familiar with the term. We may research side effects when we begin something new or feel ill. Many people substitute medications if they are feeling bad effects of their current regimen. The drug commercials remind us daily of the risks involved in taking medications.
Over the last several months some of our patients have complained of increased tinnitus (ear ringing). Most of these followed COVID vaccines. The patients are asking if this is normal or if the vaccine caused the tinnitus. Interestingly, there are now reports linking vaccines and tinnitus.
The CDC has received increased reports of individuals experiencing tinnitus following the vaccine. It is also believed pre-existing tinnitus may be worsening. These cases are likely under-recognized, as patients are more likely to report dangerous symptoms such as breathing difficulty or pain. Tinnitus is under-reported in the general population because it does not cause distress in every individual. Some reports include severe ringing that may or may not resolve. One or both ears may be affected.
The Journal of the American Medical Association has reported an increase in hearing problems following Pfizer vaccines. The patient’s genetics and immune system may play a role in this increase. Johnson & Johnson has now listed tinnitus as a reported side effect.
The World Health Organization (WHO) has also reported a possible link with vaccines. They found the majority of people (from 27 countries) reporting post-vaccination tinnitus were women, and a third worked in the health care field. As time progresses, more data will be available. We do know this is worth tracking over time. Hopefully, these organizations will keep the public current on these and other side effects.
Have your ears checked if you suspect an increase in symptoms. Always pay attention to changes in your hearing. As always, we wish to keep you on a clear path to good hearing and ear health.